Alert archive / Arizona / Special Weather Statements in 2014

Special Weather Statement, NWS Tucson, AZ

August 2, 2014Graham County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 2, 2014, 4:13 PM MST for Graham County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2014, 4:13 PM MST (23:13 UTC)
Expired
Aug 2, 2014, 5:00 PM MST
In force
47 min
Issued by
NWS Tucson, AZ

County Graham County, AZ

The radar

The Tucson radar (KEMX), 140 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

461 
WWUS85 KTWC 022313
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
413 PM MST SAT AUG 2 2014

AZZ509-510-030000-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
413 PM MST SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 500
PM MST...

AT 406 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
AN AREA OF STRONG THUNDERSTORMS 5 MILES EAST OF SAFFORD...MOVING 
WEST AND NORTHWEST AT 10 TO 15 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...SAFFORD...SOLOMON...THATCHER
AND PIMA.

LAT...LON 3289 10996 3309 10965 3285 10936 3269 10963
TIME...MOT...LOC 2312Z 127DEG 11KT 3286 10958

$$
MEYER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 2, 1:30 PM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 2, 1:30 PM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST SAT AUG 2 2014

.SYNOPSIS...NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
TONIGHT THANKS TO ABUNDANT MOISTURE AND AN UPPER LEVEL DISTURBANCE
MOVING NORTH ACROSS THE AREA.  WITH THE ABUNDANT MOISTURE THAT WILL
BE PRESENT...LOCALLY HEAVY RAINFALL IS EXPECTED WITH STRONGER OR
SLOWER MOVING STORMS.  DIMINISHING MONSOONAL MOISTURE EARLY NEXT
WEEK WILL RESULT IN LESS THUNDERSTORM ACTIVITY STARTING MONDAY.

&&

.DISCUSSION...PLENTY OF MOISTURE ACROSS SOUTHEAST ARIZONA WITH 1.65
INCHES OF PWAT BASED ON THE 18Z KTWC SPECIAL SOUNDING. LATEST RADAR
DEPICTS SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE TOHONO OODHAM
NATION INTO WESTERN PIMA COUNTY WITH A BIT MORE ISOLATED STORM
COVERAGE MAINLY ACROSS SANTA CRUZ AND COCHISE COUNTY. THESE STORMS
HAVE REMAINED RATHER SMALL IN GEOGRAPHICAL SIZE THUS FAR...WITH NO
REAL ORGANIZATION OR CLUSTERING OF STORMS. THUS...WHILE A FEW SPOTS
ACROSS THE TOHONO OODHAM NATION HAVE SEEN RADAR INDICATED
PRECIPITATION AMOUNTS IN EXCESS OF AN INCH IT HAS BEEN RATHER
ISOLATED. AS THE UPPER LEVEL DISTURBANCE ACROSS SONORA SWINGS
NORTHWARD INTO SOUTHERN ARIZONA THIS EVENING...THE LIFT AHEAD OF
THIS FEATURE WILL CONTINUE TO RESULT IN SHOWERS AND THUNDERSTORMS
WITH HEAVY RAINFALL THE MAIN THREAT. A FLASH FLOOD WATCH REMAINS IN
EFFECT UNTIL 11 PM FOR THE ENTIRE FORECAST AREA. THE MAIN
UNCERTAINTY IS HOW WELL ORGANIZED THE STORMS BECOME LATER TODAY.
SHOULD THEY REMAIN OF SIMILAR NATURE TO WHAT WE ARE SEEING NOW...IT
WILL BE HARD TO ATTAIN WIDESPREAD FLASH FLOODING.

EXPECT THE PRECIPITATION TO TAPER OFF ESPECIALLY AFTER MIDNIGHT AS
THE UPPER LEVEL DISTURBANCE MOVES THROUGH AND WE GET ON THE BACKSIDE
OF THIS SYSTEM. THIS WILL SETUP THE FORECAST AREA FOR LESS
CONVECTIVE ACTIVITY ON SUNDAY AS DRIER AIR ALOFT MOVES IN. THE MAIN
FOCUS FOR CONVECTION WILL BE FROM TUCSON EASTWARD BUT CERTAINLY
EXPECTING CONSIDERABLY FEWER STORMS COMPARED TO THE PAST COUPLE OF
DAYS.

THE DRYING TREND WILL CONTINUE EARLY IN THE WORK WEEK AS THE HIGH
ALOFT SHIFTS SOUTH AND EASTWARD INTO NORTHERN MEXICO. THIS WILL
RESULT IN SOUTHWEST FLOW AS THE MAIN PLUME OF MOISTURE SHIFTS EAST
ALONG THE ARIZONA/NEW MEXICO BORDER WITH GENERALLY A LOW GRADE
MONSOON PATTERN THIS UPCOMING WEEK. THERE WILL STILL BE ENOUGH
RESIDUAL MOISTURE FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
MONDAY FROM TUCSON WESTWARD WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS EAST OF TUCSON. BY TUESDAY AND WEDNESDAY...THE DRYING
WILL BE MORE PRONOUNCED WITH AREAS WEST OF TUCSON EXPECTED TO REMAIN
DRY AND GENERALLY SLIGHT CHANCES EAST OF TUCSON WITH THE EXCEPTION
OF RIGHT ALONG THE NEW MEXICO BORDER WHERE THE MOISTURE IS A BIT
MORE PRONOUNCED. LATER IN THE WEEK THERE ARE SOME DIFFERENCES IN THE
GLOBAL MODELS WITH THE GFS MORE AGGRESSIVE COMPARED TO THE ECMWF
WITH RESPECT TO INCREASING MOISTURE FROM THE SOUTH. HAVE LEANED
TOWARDS THE MORE MOIST SCENARIO WITH MOISTURE AND THUS PRECIPITATION
CHANCES GRADUALLY INCREASING BY THE END OF THE WEEK. THE DRYING THIS
WEEK WILL ALSO RESULT IN WARMER TEMPERATURES WITH HIGH TEMPERATURES
EXPECTED TO PEAK WEDNESDAY A FEW DEGREES ABOVE NORMAL.

&&

.AVIATION...VALID THRU 04/00Z
SCATTERED TO NUMEROUS SHOWERS OR THUNDERSTORMS ARE EXPECTED INTO
THIS EVENING AS A DISTURBANCE ALOFT MOVES NORTH THROUGH THE
AREA...WITH THE POTENTIAL FOR PERIODS OF HEAVY RAIN. THESE STORMS
SHOULD SLOWLY TAPER OFF AFTER 06Z THROUGH THE EARLY MORNING HOURS
SUNDAY. SCT SHOWERS AND STORMS PSBL AGAIN SUNDAY AFTER 03/19Z MAINLY
FROM KTUS EASTWARD. EXPECT LOWERING OF CIGS...REDUCED VSBYS WITH
MVFR CONDITIONS ALONG WITH STRONG...GUSTY AND VARIABLE WINDS NEAR
THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SHOWER AND THUNDERSTORM ACTIVITY IS
EXPECTED THROUGH TONIGHT AS DEEP MOISTURE REMAINS ACROSS SOUTHEAST
ARIZONA AIDED BY A DISTURBANCE ALOFT. EXPECT STRONG...GUSTY AND
ERRATIC WINDS WITH THE STRONGER THUNDERSTORMS. SEASONALLY HIGH
MOISTURE VALUES WILL ALSO TRANSLATE INTO PERIODS OF HEAVY RAINFALL
AND COOLER TEMPERATURES. SHOWER AND THUNDERSTORM COVERAGE WILL
GRADUALLY LESSEN SUNDAY WITH THE BEST CHANCES FROM TUCSON EASTWARD.
A DRYING TREND IS EXPECTED MUCH OF THIS UPCOMING WEEK WITH THE BULK
OF THE MOISTURE AND CHANCE FOR STORMS NEAR THE NEW MEXICO BORDER.
WARMER TEMPERATURES ARE EXPECTED THIS WEEK AS WELL.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 11 PM ALL
ZONES.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

GL

In the hours before

Special weather statement, Aug 2, 4:13 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
413 PM MST SAT AUG 2 2014

AZZ509-510-030000-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
413 PM MST SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 500
PM MST...

AT 406 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS 5 MILES EAST OF SAFFORD...MOVING
WEST AND NORTHWEST AT 10 TO 15 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...SAFFORD...SOLOMON...THATCHER
AND PIMA.

LAT...LON 3289 10996 3309 10965 3285 10936 3269 10963
TIME...MOT...LOC 2312Z 127DEG 11KT 3286 10958

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:03 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee42 min
Aug 1, 5:15 PM MSTSpecial Weather StatementTWC45 min
Aug 1, 5:20 PM MSTFlash Flood WarningTWCGreenlee115 min
Aug 1, 6:14 PM MSTSevere Thunderstorm WarningTWCPinal46 min
Aug 1, 6:33 PM MSTSpecial Weather StatementTWCPinal87 min
Aug 1, 6:48 PM MSTSpecial Weather StatementTWCCochise42 min
Aug 1, 7:00 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 1, 7:27 PM MSTFlash Flood WarningTWCCochise93 min
Aug 1, 7:49 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 1, 9:05 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 1, 10:33 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Aug 1, 10:54 PM MSTAreal Flood AdvisoryTWCCochise111 min
Aug 2, 2:19 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz21 hr
Aug 2, 3:14 PM MSTFlash Flood WarningTWCPima2 hr
Aug 2, 4:41 PM MSTAreal Flood AdvisoryTWCGraham2 hr

Nearby

Special Weather Statements in Arizona, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.